Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2017  |  Volume : 8  |  Issue : 4  |  Page : 182--184

Low-Dose mirtazapine-induced nightmares necessitating its discontinuation in a young adult female


Vikas Menon, Pravallika Madhavapuri 
 Department of Psychiatry, Jawaharlal Institute of Post Graduate Medical Education and Research, Puducherry, India

Correspondence Address:
Vikas Menon
Department of Psychiatry, Jawaharlal Institute of Post Graduate Medical Education and Research, Dhanvantri Nagar, Puducherry - 605 006
India

Mirtazapine is a novel tetracyclic antidepressant which enhances noradrenergic and serotonergic transmission by blocking central α2-adrenergic auto- and hetero-receptors. Due to favorable safety and adverse effect profile, it is often viewed as a promising agent for treatment of depression. Particularly, its anxiolytic and sleep-improving properties have led to its favorable positioning for the management of depression with insomnia. Our objective is to describe a case of depression with treatment-emergent nightmares induced by mirtazapine. A 21-year-old female medical student was diagnosed with moderate depression with prominent insomnia and initiated on tablet mirtazapine 7.5 mg subsequent to a failed trial of selective serotonin reuptake inhibitor. On each of the next 7 days, she developed nightmares that were quite distressing and terrifying. As per the patient's request, tablets were stopped. The side effect abated within 2 days of stopping the agent, and this close temporal relationship suggests a causal role for mirtazapine in inducing the adverse reaction. Nightmares are usually associated with rapid eye movement (REM) sleep, and literature is inconsistent about the effect of mirtazapine on REM sleep parameters. Nevertheless, clinicians need to be forewarned about the possibility of developing treatment-limiting REM sleep phenomena such as nightmares when using antidepressants without prominent REM suppressant properties such as mirtazapine. The putative mechanisms behind these rare adverse reactions are discussed.


How to cite this article:
Menon V, Madhavapuri P. Low-Dose mirtazapine-induced nightmares necessitating its discontinuation in a young adult female.J Pharmacol Pharmacother 2017;8:182-184


How to cite this URL:
Menon V, Madhavapuri P. Low-Dose mirtazapine-induced nightmares necessitating its discontinuation in a young adult female. J Pharmacol Pharmacother [serial online] 2017 [cited 2020 Nov 30 ];8:182-184
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2017;volume=8;issue=4;spage=182;epage=184;aulast=Menon;type=0